Flash Flood, Polk
- When
- January 5, 4:21 AM CST to 12:15 PM CST
- Where
- Polk County, 1 mi E of Brighton
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.450, -93.350
Several periods of heavy rain in conjunction with little vegetation over the winter months set the stage for widespread flooding across much of extreme southeast Kansas and southern and central Missouri. In Polk County, numerous roads and low lying areas were inundated and impassable by motorists countywide.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Several periods of heavy rain in conjunction with little vegetation over the winter months set the stage for widespread flooding across much of extreme southeast Kansas and southern and central Missouri. In Polk County, numerous roads and low lying areas were inundated and impassable by motorists countywide. Some locations that were affected by flooding include, a section of a County Road one east of Brighton, a section of Highway AA one quarter of a mile north of Highway 32, a section of Highway 215 two miles east of Pleasant Hope, and a section of Highway H two miles south of Pleasant Hope.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jan 5, 2:18 AM CST, 2 hours 3 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
218 AM CST WED JAN 5 2005
FLOODING AND FREEZING RAIN POTENTIAL CONTINUE TO HIGHLIGHT THE FOCUS
FOR THIS FORECAST PACKAGE. SURFACE FRONT REMAINS NEARLY STATIONARY
ACROSS SOUTH CENTRAL MISSOURI EARLY THIS MORNING. TEMPERATURES WERE
RANGING FROM JUST ABOVE FREEZING ALONG THE NORTHWEST BORDER OF THE
CWA TO AROUND 50 ALONG THE SOUTHEAST BORDER. OF MAIN CONCERN AT THE
MOMENT IS THE ONGOING HEAVY RAIN ACROSS THE CWA. GENERAL RAINFALL
AMOUNTS OF 2 TO 3 INCHES HAVE OCCURRED THROUGHOUT THE CWA DURING THE
PAST 24 HOURS AND HAVE SATURATED THE GROUND OVER THE AREA. NEXT
SHORTWAVE WAS LIFTING OUT OF THE SOUTHERN PLAINS WITH MORE HEAVY
RAINFALL TRAINING INTO THE AREA. HEAVY PRECIPITATION CONTINUES IN A
BAND STRETCHING ALL THE WAY INTO WEST TEXAS SO THIS EVENT IS LONG
FROM OVER.
TODAY...WITH RIVERS/LOW LYING AREAS ALREADY IN FLOOD ACROSS THE
AREA...ADDITIONAL HEAVY RAIN WILL JUST ADD TO THE FLOODING. AS A
RESULT WILL CONTINUE FLOOD WATCH THROUGH TODAY. WOULD NOT BE
SURPRISED TO SEE ADDITIONAL 2 TO 3 INCHES OF RAINFALL TODAY. COLDER
AIR IS EXPECTED TO GRADUALLY SLIP INTO THE NORTHWEST SECTIONS OF THE
CWA TOWARDS SUNRISE AND DROP TEMPERATURES BELOW FREEZING. WILL
LIKELY SEE A CHANGEOVER TO FREEZING RAIN IN THOSE AREAS TOWARDS
SUNRISE...BEGINNING WITH ELEVATED SURFACES. WILL NEED TO MONITOR
TEMPERATURES CLOSELY IN THIS AREA AS ICE ACCUMULATION COULD BUILD UP
QUICKLY WITH EXPECTED HEAVY RAIN. FOR NOW PLAN ON STICKING WITH
ADVISORY BUT MAY NEED TO UPGRADE TO WARNING IF CHANGEOVER TO
FREEZING RAIN OCCURS SOONER. BY THIS AFTERNOON COLDER AIR MASS WILL
BE PUSHING INTO THE WESTERN CWA AND WILL SEE CHANGEOVER TO LIGHT
SNOW WITH HEAVIEST PRECIPITATION STAYING AHEAD OF THE COLDER AIR.
AM NOT EXPECTING MUCH SNOW ACCUMULATION.
TONIGHT...
MUCH COLDER AIR MASS THAN WE HAVE HAD IN THE PAST WEEK PUSHES
THROUGH THE CWA TONIGHT AND WILL DROP TEMPERATURES BACK INTO THE
TEENS AND 20S. MAY STILL SEE PRECIPITATION DURING THE EVENING HOURS
AS IT PUSHES OUT OF THE AREA FROM WEST TO EAST...BUT PRECIPITATION
SHOULD END IN ALL LOCATIONS BY MIDNIGHT.
THURSDAY/FRIDAY...DRY CONDITIONS EXPECTED IN THE WAKE OF STRONG
STORM SYSTEM WITH COLD TEMPERATURES AND HIGHS REMAINING BELOW
FREEZING ON THURSDAY AND MODERATING TEMPERATURE BY FRIDAY AHEAD OF
THE NEXT SHORTWAVE.
HAVE DIMINISHED POPS IN THE WESTERN CWA FOR FRIDAY NIGHT AS BEST
MOISTURE RETURN LOOKS TO BE IN THE EAST. STILL ONLY HAVE LOW POPS
GOING ACROSS THE EAST. PRECIPITATION TYPE LOOKS TO BE RAIN AT THIS
TIME WITH TEMPERATURES IN THE 30S/40S.
LITTLE CHANGES MADE TO THE EXTENDED GRIDS BUT IT APPEARS A WARMING
TREND IS EXPECTED WITH HIGHS BACK INTO THE 50S AND 60S.
LINDENBERG
&&
.AVIATION...
FOR THE 06Z KSGF/KJLN TAFS...THERE IS A BIT OF A BREAK IN THE
HEAVIER PRECIPITATION ATTM. SURFACE WAVE ALONG THE NEARLY STATIONARY
COLD FRONT IS OVER SOUTHERN MISSOURI...WITH THE FRONT LIFTING NORTH
OF KUNO AS 0500 GMT. ANOTHER WAVE HAS DEVELOPED ALONG THE RED RIVER
WITH THUNDERSTORMS BREAKING OUT NORTH OF THE FRONT FROM SOUTH
CENTRAL KS INTO NORTHERN TX. THIS WILL RIDE NORTHEAST AFFECTING THE
REGION LATER TONIGHT. FINAL AND STRONGEST WAVE OF LOW PRESSURE WILL
MOVE THROUGH SOUTHERN MO LATE WED MORNING WITH PRECIPITATION
GRADUALLY TAPERING OFF LATE IN THE DAY. MAY SEE SOME LIGHT FREEZING
PRECIP MOVE INTO THE KJLN AREA WED AFTERNOON AS COLD AIR SURGES
SOUTH BEHIND THE SFC LOW...BUT THE HEAVIER PRECIPITATION WILL BE
MOVING EAST OF THE AREA DURING THAT TIME. HAVE MAINLY MVFR/TEMPO IFR
CONDITIONS THROUGH MIDDAY WED THEN IFR WED AFTERNOON EVENING AS LOW
STRATUS BECOMES ESTABLISHED BEHIND EXITING LOW PRESSURE.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...WINTER WEATHER ADVISORY THROUGH WEDNESDAY NORTH OF A NEVADA TO
VERSAILLES LINE.
FLOOD WATCH THROUGH WEDNESDAY ALL COUNTIES.
.KS...FLOOD WATCH ALL COUNTIES THROUGH WEDNESDAY.
WINTER WEATHER ADVISORY THROUGH WEDNESDAY FOR BOURBON AND
CRAWFORD COUNTY.
WFO SGFHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 756 PM CST TUE JAN 4 2005 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051200- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 756 PM CST TUE JAN 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. FLOODING: AREAS OF MODERATE TO LOCALLY HEAVY RAIN WILL OCCUR INTO THE EARLY MORNING HOURS. THE HEAVIEST RAIN IS EXPECTED OVER SOUTHEAST KANSAS AND IN COUNTIES ALONG THE WESTERN MISSOURI STATE LINE NORTHEAST TO ELDON AND VERSAILLES. THIS WILL AGGRAVATE ALREADY EXISTING FLOODING ACROSS THE REGION. NUMEROUS LOW WATER CROSSINGS ARE FLOODED IN THE OUTLOOK AREA. DENSE FOG: AREAS OF DENSE FOG WILL OCCUR...MAINLY ALONG AND SOUTH OF STATE HIGHWAY 60 WHICH IS NORTH OF WARM FRONT LIFTING NORTH FROM ARKANSAS. THE VISIBILITY WILL BE NEAR ZERO IN SOME AREAS...ESPECIALLY FROM THE SPRINGFIELD AREA SOUTH TO THE ARKANSAS STATE LINE...AND EAST OF SPRINGFIELD TO THE HOUSTON AND WEST PLAINS AREAS. THUNDERSTORMS: ISOLATED THUNDERSTORMS WILL BE EMBEDDED WITH THE AREAS OF RAINFALL THAT MOVE NORTHEAST INTO THE AREA THROUGH TONIGHT. SEVERE STORMS ARE NOT EXPECTED. FREEZING RAIN: TEMPERATURES MAY FALL TO AROUND FREEZING TONIGHT ALONG AND NORTHWEST OF A VERSAILLES TO PITTSBURG KANSAS LINE. IF TEMPERATURES DO GET THIS COLD THEN SOME ICE COULD ACCUMULATE...MAINLY ON ELEVATED SURFACES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ADDITIONAL MODERATE TO HEAVY RAINFALL IS POSSIBLE EARLY WEDNESDAY...WHICH COULD LEAD TO ADDITIONAL FLOODING. ALSO...TEMPERATURES WILL REMAIN NEAR FREEZING OVER FAR NORTHWEST PORTIONS OF THE OUTLOOK AREA...SO SOME ADDITIONAL ICE ACCUMULATIONS ARE POSSIBLE THERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. IZZI/DSA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1157 PM CST TUE JAN 04 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0240 PM FLASH FLOOD NOEL 36.55N 94.48W
01/04/2005 MCDONALD MO LAW ENFORCEMENT
WATER RESCUE ON THE ELK RIVER NEAR NOEL...WATER
CONTINUES TO RISE ON THE ELK RIVER.
0300 PM FLASH FLOOD REEDS SPRING 36.75N 93.38W
01/04/2005 STONE MO LAW ENFORCEMENT
FLOODED ROADS
0300 PM FLASH FLOOD 2 W VERONA 36.97N 93.84W
01/04/2005 LAWRENCE MO LAW ENFORCEMENT
LOW WATER CROSSING ON COUNTY ROAD 2220 FLOODED
0300 PM FLASH FLOOD 5 SW POTTERSVILLE 36.65N 92.09W
01/04/2005 HOWELL MO LAW ENFORCEMENT
HIGHWAY MM CLOSED DUE TO FLOODING
0300 PM FLASH FLOOD 1 W MOODY 36.53N 92.00W
01/04/2005 HOWELL MO LAW ENFORCEMENT
HIGHWAY 142 CLOSED DUE TO FLOODING
0337 PM FLASH FLOOD NEOSHO 36.87N 94.37W
01/04/2005 NEWTON MO LAW ENFORCEMENT
STREET FLOODING.
0345 PM FLASH FLOOD 2 E DEERFIELD 37.83N 94.48W
01/04/2005 VERNON MO LAW ENFORCEMENT
1 FOOT OF WATER OVER HIGHWAY 54
0430 PM FLASH FLOOD 1 SE ASBURY 37.27N 94.61W
01/04/2005 JASPER MO LAW ENFORCEMENT
SEVERAL COUNTY ROADS FLOODED.
0453 PM FLASH FLOOD TURNERS 37.18N 93.15W
01/04/2005 GREENE MO AMATEUR RADIO
HEADWATERS OF THE JAMES RIVER FLOODED ON TO FARM ROAD
134 NORTHEAST OF TURNERS.
0530 PM FLASH FLOOD 2 S CAMDENTON 37.97N 92.75W
01/04/2005 CAMDEN MO LAW ENFORCEMENT
A LAKE ROAD NEAR HIGHWAY 5 IMPASSIBLE.
0540 PM FLASH FLOOD 2 W BONA 37.55N 93.72W
01/04/2005 DADE MO LAW ENFORCEMENT
FLOODING OVER STATE HIGHWAY 215.
0545 PM FLASH FLOOD 3 E SYLVANIA 37.50N 93.98W
01/04/2005 DADE MO LAW ENFORCEMENT
FLOODING ON HIGHWAYS 97 AND E.
0550 PM FLASH FLOOD 2 N CLIMAX SPGS 38.13N 93.05W
01/04/2005 CAMDEN MO LAW ENFORCEMENT
LOW WATER CROSSING INUNDATED AND IMPASSIBLE.
0800 PM FLASH FLOOD 11 S WEST PLAINS 36.58N 91.85W
01/04/2005 HOWELL MO LAW ENFORCEMENT
CAR WASHED OFF ROAD ON COUNTY RD 8770 JUST SOUTH OF
HIGHWAY 17, WATER RESCUE REQUIRED. PERSON WAS RESCUED.
0930 PM FLASH FLOOD AVA 36.95N 92.65W
01/04/2005 DOUGLAS MO EMERGENCY MNGR
SEVERAL AREAS FLOODED. HWY FF EAST OF AVA IS CLOSED. Y
HWY WEST OF AVA IS CLOSED. CAR WAS SWEPT OFF THE ROAD
AND WASHED DOWN THE CREEK OFF OF HWY VV EAST OF 14. BOTH
PEOPLE IN THE CAR SURVIVED.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0229 AM CST WED JAN 05 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0227 AM FLASH FLOOD 1 E SPRINGFIELD 37.20N 93.28W
01/05/2005 GREENE MO LAW ENFORCEMENT
LAW ENFORCEMENT OBSERVED FLASH FLOODING OVER FARM ROAD
164 APPROXIMATELY ONE MILE EAST OF THE SPRINGFIELD CITY
LIMITS. FLOODING APPEARS TO BE A TRIBUTARY OF THE JAMES
RIVER. REPORTED BY LAW ENFORCEMENT.
CRAMERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0350 AM CST WED JAN 05 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0347 AM FLASH FLOOD 10 N COLUMBUS 37.31N 94.83W
01/05/2005 CHEROKEE KS LAW ENFORCEMENT
A BRIDGE ONE MILE SOUTH OF THE CRAWFORD AND CHEROKEE
COUNTY LINE WAS IMPASSABLE FROM FLASH FLOODING. REPORTED
BY LAW ENFORCEMENT.
CRAMERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0356 AM CST WED JAN 05 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0352 AM FLASH FLOOD 3 N STOTTS CITY 37.14N 93.97W
01/05/2005 LAWRENCE MO LAW ENFORCEMENT
LAWRENCE COUNTY LAW ENFORCEMENT OFFICIALS ARE IN THE
PROCESS OF CLOSING HIGHWAY 97 THREE MILES NORTH OF
STOTTS CITY. THE SPRING RIVER HAS FLOODED OVER THE
HIGHWAY MAKING IT IMPASSABLE. REPORTED BY LAW
ENFORCEMENT.
CRAMERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0417 AM CST WED JAN 05 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0415 AM FLASH FLOOD SOUTH WEST CITY 36.52N 94.60W
01/05/2005 MCDONALD MO LAW ENFORCEMENT
WATER WAIST DEEP OVER WEST HIGHWAY 76. WATER FROM
BUFFALO CREEK OVER HIGHWAY 43. WATER OVER SCHOOL ST. AND
CHEROKEE ST. IN SOUTHWEST CITY. BRIDGE IMPASSABLE AT
HIGHWAY C AND CC JUNCTION. REPORTED BY LAW ENFORCEMENT.
ALPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0421 AM CST WED JAN 05 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0419 AM FLASH FLOOD CARTHAGE 37.17N 94.32W
01/05/2005 JASPER MO LAW ENFORCEMENT
LAW ENFORCEMENT OFFICIALS HAVE OBSERVED NUMEROUS ROADS
FLOODED OVER COUNTY WIDE. REPORTED BY LAW ENFORCEMENT.
CRAMERThe Springfield radar (KSGF), 24 km away, was scanning. The volume nearest the first event began at 10:18 UTC.
1 flash flood, 1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5435322, 5435409.